Mississippi, 2006

Damaging Winds in Mississippi, July 30, 2006

July 30, 2006 · NWS JAN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 7:19 PM CST, 1 minute earlier.

Area forecast discussion, Jul 30, 7:19 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT SUN JUL 30 2006

.DISCUSSION...
MERGER OF TWO THUNDERSTORM COMPLEXES OCCURRED IN THE VICINITY OF
CLARKE COUNTY IN SE MS A LITTLE EARLIER. SUBSEQUENT COMBINATION OF
CONVECTION IS RATHER VIGOROUS AND PROPAGATING SOUTH/SOUTHWEST DOWN
THE I-59 CORRIDOR...PRODUCING GUSTY WINDS AND PRODIGIOUS AMOUNTS OF
LIGHTNING. UPDATED THE FORECAST TO INCREASE POPS FOR THE FAR
SOUTHEAST CORNER OF THE CWA...INCLUDING THE HATTIESBURG AREA.

REST OF ACTIVITY ACROSS THE CWA IS PRETTY MUCH NEGLIGIBLE. EXPECT
MOST OF THE ACTION TO BE OVER IN SOUTHEAST ZONES WITHIN AN HOUR OR
TWO. HOWEVER...RUC IMPLIES 850 MB CONVERGENCE IS INCREASING INTO THE
BACKSIDE OF THIS DEVELOPING SYSTEM. THIS COULD SPAWN SOME HIGHER
BASED...BUT ISOLATED CONVECTION ACROSS A WIDER AREA LATER ON
TONIGHT.

NEW ZONES AND GRIDS OUT WITH ANOTHER UPDATE ANTICIPATED BEFORE 10
PM. /BB/

&&

.PREVIOUS DISCUSSION...
WEAK DISTURBANCE/CONVECTIVE VORT DRIFTING SLOWLY SOUTHWEST ON THE
EASTERN PERIPHERY OF THE MID LEVEL RIDGE EXTENDING EAST INTO THE
LOWER MISSISSIPPI VALLEY IS TRIGGERING LOTS OF CONVECTION RIGHT NOW
ACROSS EAST CENTRAL MISSISSIPPI. CONVECTION ACROSS THE REST OF THE
MS REMAINS GENERALLY VERY ISOLATED WITH REMNANT SHOWERS DISSIPATING
QUICKLY UP IN AROUND THE GOLDEN TRIANGLE. MESOANALYSIS SHOWS BEST
POTENTIAL FOR THUNDERSTORMS THROUGH EARLY EVENING TO PUSH SOUTH
ALONG THE CORRIDOR OF THE MS/AL STATELINE WHILE MOST OTHER ACTIVITY
REMAINS ISOLATED OR NON-EXISTENT. ML CAPE VALUES PRECEDING
CONVECTION ARE UP ABOVE 2000 J/KG GENERALLY...SO WE WILL HAVE TO
WATCH FOR SOME STRONG STORMS OVER THE NEXT FEW HOURS.

UPDATED 1ST PERIOD FORECAST TO REFLECT THINKING IN TERMS OF PRECIP
COVERAGE. THINK THAT MOST ACTIVITY WILL TEND TO WIND DOWN BY 8 OR 9
PM...BUT THE PRESENCE OF MENTIONED DISTURBANCE MAY STILL BE ENOUGH
TO SUPPORT SOME ISOLATED CONVECTION ACROSS THE SOUTHEAST HALF OF THE
MS ZONES THROUGH THE NIGHT.

NEW ZONES AND GRIDS COMING OUT WITH ANOTHER UPDATE ANTICIPATED LATER
ON THIS EVENING. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jul 30, 1:34 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT SUN JUL 30 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311934-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
234 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING ACROSS THE EAST WHICH WILL BE GENERALLY
ALONG AND EAST OF A LINE FROM EUPORA TO FOREST TO COLUMBIA. THIS
THUNDERSTORM ACTIVITY WILL BE POSSIBLE AS THE AREA WARMS TO THE
MIDDLE 90S AND WEAK DISTURBANCES MOVE AROUND THE DEVELOPING UPPER
LEVEL RIDGE. SINCE SURFACE TEMPERATURES ARE EXPECTED TO BE SO
WARM...ANY STORM IN THE AFTERNOON WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 40 TO 50 MPH....FREQUENT LIGHTING AND POSSIBLE
SMALL HAIL ALONG WITH SOME LOCAL DOWNPOURS OF AROUND AN INCH PER
HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 30, 2:27 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT SUN JUL 30 2006

MSZ032-302055-
CHOCTAW-
327 PM CDT SUN JUL 30 2006

...STRONG OVER NORTHEAST CHOCTAW COUNTY...

AT 327 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER NORTHEAST CHOCTAW COUNTY. EXPECT THIS STORM TO
PRODUCE GUSTY WINDS UP TO 40 OR 50 MPH ALONG WITH FREQUENT LIGHTNING
STRIKES AND TORRENTIAL RAINS OF NEAR 1 INCH. THE STORM WILL MOVE
SLOWLY AND MAINLY EFFECT AREAS FROM MABEN TO AROUND THE REFORM
COMMUNITY THROUGH 350 PM.

PERSONS OUTDOORS...ESPECIALLY ON OR NEAR LAKE OKATIBBEE...SHOULD
TAKE COVER AS THESE STORMS APPROACH. WINDS WILL HAVE THE POTENTIAL TO
DOWN WEAKLY ROOTED OR DECAYING TREES. IF YOU ARE CLOSE ENOUGH TO
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

CME
Special weather statement, Jul 30, 5:06 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT SUN JUL 30 2006

MSZ052-302330-
LAUDERDALE-
606 PM CDT SUN JUL 30 2006

...STRONG THUNDERSTORM OVER CENTRAL LAUDERDALE COUNTY...

AT 605 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE MERIDIAN AIRPORT WHERE WIND GUSTS TO 55
MPH HAVE JUST OCCURRED. EXPECT THIS STORM TO CONTINUE TO PRODUCE
GUSTY WINDS BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING
STRIKES ACROSS THE SOUTHERN HALF OF THE COUNTY...MAINLY SOUTH OF
INTERSTATE 20. THE STORM WILL CONTINUE TO EFFECT THE SOUTHERN HALF
OF LAUDERDALE COUNTY THROUGH 630 PM.

PERSONS OUTDOORS...ESPECIALLY ON OR NEAR LAKE OKATIBBEE...SHOULD
TAKE COVER AS THESE STORMS APPROACH. WINDS WILL HAVE THE POTENTIAL TO
DOWN WEAKLY ROOTED OR DECAYING TREES. IF YOU ARE CLOSE ENOUGH TO
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

CME
Local storm report, Jul 30, 5:17 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
617 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     MERIDIAN                32.38N 88.71W
07/30/2006  M55 MPH          LAUDERDALE         MS   ASOS

            48KTS MEASUREED AT KEY FIELD.

&&

CME
Special weather statement, Jul 30, 5:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
625 PM CDT SUN JUL 30 2006

MSZ058-310005-
CLARKE-
625 PM CDT SUN JUL 30 2006

...STRONG THUNDERSTORMS POSSIBLE OVER CLARKE COUNTY THROUGH 7 PM...

AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS APPROACHING CLARKE COUNTY...ONE FROM THE
NORTH AND THE OTHER FROM THE EAST. AS THE TWO OUTFLOW BOUNDARIES
FROM EACH STORM COLLIDE OVER CLARKE COUNTY...STRONG AND POSSIBLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE. EXPECT ANY STORM THAT MOVES
INTO OR DEVELOPS OVER THE COUNTY TO PRODUCE GUSTY WINDS BETWEEN 40
AND 55 MPH ALONG WITH FREQUENT LIGHTNING STRIKES. THIS ACTIVITY WILL
BE CLOSELY MONITORED THROUGH 7 PM AND IF THEY INTENSIFY ENOUGH...A
SEVERE THUNDERSTORM WARNING WILL BE ISSUED.

PERSONS OUTDOORS...ESPECIALLY ON OR NEAR LAKE OKATIBBEE...SHOULD
TAKE COVER AS THESE STORMS APPROACH. WINDS WILL HAVE THE POTENTIAL TO
DOWN WEAKLY ROOTED OR DECAYING TREES. IF YOU ARE CLOSE ENOUGH TO
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

CME
Local storm report, Jul 30, 6:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     5 S QUITMAN             31.97N 88.72W
07/30/2006                   CLARKE             MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN NEAR THE DESOTO COMMUNITY.

&&

CME
Local storm report, Jul 30, 7:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
815 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     2 W SHUBUTA             31.86N 88.74W
07/30/2006                   CLARKE             MS   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN ALONG WITH A FEW POWER LINES. A
            LARGE NUMBER OF POWER OUTAGES ARE IN PROGRESS.

&&

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 30, 7:20 PM CST to 7:35 PM CST
Where
Jones County, Sandersville
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.783, -89.033

Numerous trees were blown down across the northern portion of the county. One tree fell on a house in Sandersville.

Thunderstorm Wind, Jones

When
July 30, 7:30 PM CST
Where
Jones County, 6 mi SE of Sandersville
Measured
63 kt (72 mph) estimated gust
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
31.717, -88.967

A couple of chicken houses were destroyed and another two were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519525, 5519526.